Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 36, NWS Shreveport, LA

October 18, 1998Angelina County, Texas

NWS Shreveport, LA issued this flash flood warning at Oct 18, 1998, 6:43 AM CDT for Angelina County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 1998, 6:43 AM CDT (11:43 UTC)
Expired
Oct 18, 1998, 12:35 PM CDT
In force
6 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County Angelina County, TX

The radar

The Shreveport radar (KSHV), 152 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 11.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 181144
FFWSHV
TXC005-403-405-181735-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
643 AM CDT SUN OCT 18 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS
  SABINE COUNTY IN EASTERN TEXAS
  SAN AUGUSTINE COUNTY IN EASTERN TEXAS

* UNTIL 1235 PM CDT

* AT 635 AM CDT... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED VERY HEAVY RAIN HEAVY RAINS IN A 30 MILE WIDE
  BAND FROM SAM RAYBURN TO LUFKIN. MOVEMENT WAS EAST AT 20 MPH.

* A LITTLE OVER THREE INCHES (3.12) OF RAIN HAS FALLEN AT THE LUFKIN
  AIRPORT DURING THE PAST ONE AND A HALF HOURS AND DOPPLER RADAR
  INDICATES THAT RAIN WAS FALLING AT THE RATE OF TWO TO THREE
  INCHES PER HOUR OVER THE SOUTHERN HALF OF ANGELINA COUNTY. AN
  ADDITIONAL TWO TO THREE INCHES OF RAIN IS POSSIBLE ACROSS THE LOWER
  TOLEDO BEND COUNTRY THIS MORNING...SOME LOCATIONS MAY RECEIVE UP
  TO SIX INCHES OF RAIN. THIS HEAVY RAIN WILL SPREAD EAST ACROSS
  SAN AUGUSTINE AND SABINE COUNTIES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS @SAFELY AND THE ROAD BENEATH MAY BE WASHED OUT.

IF YOUR VEHICLE STALLS IN HIGH WATER...ABANDON IT AND GO TO HIGHER
GROUND. RAPIDLY RISING WATER MAY SWEEP THE VEHICLE AWAY.

IV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 4:05 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Oct 18, 4:05 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 AM CDT SUN OCT 18 1998

UPPER LEVEL TROF OVER CENTRAL U.S. TO CONTINUE LIFTING NORTHEAST AND
FILLING TODAY...WITH WEST SOUTHWEST FLOW TO CONTINUE ACROSS THE REGION
THROUGH THE END OF THE PERIOD (HOWEVER THE ETA WANTS TO MAKE THE UPPER
WINDS MORE WESTERLY AND DRY OUT THE THE COLUMN MORE...MUCH AS THE LAST
LAST SYSTEM DID...HOWEVER PROBABLY SOMETHING IN BETWEEN WILL ACTUALLY
HAPPEN). AT ANY RATE RAIN WILL CONTINUE ALONG AND AHEAD OF A SLOW MOVING
COLD FRONT THAT EXTENDS THIS MORNING FROM NORTHWEST AR TO NEAR ACT ON
INTO SOUTHWEST TX. EXPECT FRONT TO EXTEND FROM NEAR MLU TO LFK BY 19/00Z
AND GOING STATIONARY SOMEWHERE FROM NEAR JAN TO NEAR HOU BY END OF THE
PERIOD. UPPER LEVEL DIVIGERENCE ALSO TO CONTINUE ACROSS THE CWA TODAY
AND TONIGHT AS RRQ OF JET MOVES SLOWLY ACROSS. MID AND UPPER LEVEL
TROPICAL MOISTURE CONTINUES TO FLOW INTO THE AREA FROM THE TROPICAL
PACIFIC. AS FRONT CONTINUES TO MOVE ON THE EAST END OVER RUNNING
SHOULD SET UP AT LEAST TONIGHT AND EARLY MONDAY FOR A COUPLE
HUNDRED MILES BEHIND THE FRONT. MAY NEED TO MENTION HEAVY RAIN
TODAY OVER PORITONS OF TX AND LA...BUT THE TORRENTIAL RAINS SHOULD
REMAIN OVER SOUTH AND SOUTHEAST TX. WITH RAIN AND CLOUDS TODAY
TEMPS WILL NOT CLIMB VERY FAR...THEREFORE WILL STICK CLOSE TO
QUIDANCE TEMPS. WILL GO ALONG WITH THE WETTER NGM/AVN AND CARRY
SOME POPS INTO MONDAY AND MONDAY NIGHT. BAND OF HEAVY RAIN FROM
SOUTH OF PALESTINE TO SOUTH OF WACO CONTINUES TO MOVE EAST
NORTHEAST AND SHOULD MOVE ACROSS THE SOUTHERN PORTIONS OF NORTHEAST
TX AND INTO NORTH LA THIS MORNING. SO WILL NEED TO MENTION A CHANCE
OF HEAVY RAIN AT LEAST THIS MORNING IN THOSE AREAS.

SHV 76/63/71/58  8754  MLU  77/64/72/60  8654  04

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 6:43 AM CDTFlash Flood WarningSHVSabine, San Augustine6 hr

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.